Hail, Beadle
- When
- August 3, 5:27 PM CST
- Where
- Beadle County, 2.07 mi S of Bonilla
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.550, -98.500
Thunderstorms produced large hail and damaging winds at numerous locations across southeast South Dakota during the late afternoon and early evening of August 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and damaging winds at numerous locations across southeast South Dakota during the late afternoon and early evening of August 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 3, 2:00 PM CST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT FRI AUG 3 2012 .DISCUSSION.../ISSUED AT 300 PM CDT/ CURRENT THINKING ON THUNDERSTORM EVOLUTION LATE THIS AFTERNOON AND NIGHT HAS NOT REALLY CHANGED MUCH. AIRMASS IS HEATING OUT AHEAD OF COLD FRONT AS NOTED BY AGITATED CU DEVELOPING OVER CENTRAL SD. ONE LACKING FEATURE IS DEEP LOW LEVEL MOISTURE FOR THIS TIME OF YEAR BUT STILL NOT TO BAD WHICH IS HELPING TO PRODUCE 0-3KM CAPES NEAR 2000 ACROSS CENTRAL SD. TORNADO THREAT NOT ALL THAT HIGH DUE TO FAIRLY HIGH LCL. SO AM EXPECTING INITIAL DISCRETE STORMS TO FORM WEST OF THE JAMES RIVER TOWARDS 21Z OR 22Z AND THEN SPREAD EAST AND FORM A SCATTERED TO BROKEN LINEAR LINE AS THEY REACH I29 AROUND 01Z OR 02Z. INITIAL STORMS WILL HAVE THE POTENTIAL FOR LARGE HAIL AND THEN EVOLVE MORE INTO A WIND EVENT WITH DECREASING HAIL THREAT LATER IN THE EVENING. FEEL BEST THREAT FOR THE MOST WIDESPREAD ACTIVITY TO BE NORTH OF I90 BUT SHOULD SEE MORE DEVELOPMENT LATER IN THE NIGHT AS FRONT SAGS INTO NORTHWEST IOWA WHILE H85 FLOW REMAINS OUT OF THE SOUTH ACROSS SOUTHEAST CWA. SO THIS SHOULD AID IN REDEVELOPMENT NORTH OF FRONT LATER TONIGHT AND PERSIST INTO SATURDAY MORNING ACROSS SOUTHEAST CWA. SO NORTHWEST IOWA MAY SEE ITS BEST CHANCE OF RAIN AFTER MIDNIGHT TONIGHT AS OPPOSED TO NORTHERN CWA SEEING BEST CHANCE BEFORE 06Z. ON SATURDAY...THREAT OF SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS SOUTHEAST CWA IN THE MORNING AND THEN EXIT CWA AS TROF AXIS SHIFTS EAST OF CWA. GUSTY NORTHWEST WINDS WILL DEVELOP OVER WESTERN CWA BY AFTERNOON WITH MUCH COOLER TEMPERATURES ACROSS CWA BEHIND FRONT. HIGH TEMPERATURES WILL ACTUALLY BE A FEW DEGREES BELOW NORMAL WHICH HAS BEEN QUITE RARE THIS SUMMER. SATURDAY NIGHT WILL SEE CLEARING SKIES AND DECREASING WINDS WITH SOME OF THE COOLEST MORNING LOWS IN AWHILE. EXPECTING LOWS MAINLY IN THE LOWER TO MIDDLE 50S ON SUNDAY MORNING. BECAUSE OF THE LIGHT WINDS LEANED CLOSEST TO THE CONSMOS OUTPUT. A COUPLE OF UPPER 40S FROM THE MIDDLE TO UPPER JAMES VALLEY TOWARDS BROOKINGS NOT OUT OF THE QUESTION. SUNDAY LOOKING QUIET AND PLEASANT WITH LIGHT WINDS...CLEAR SKIES AND FAIRLY LOW HUMIDITY VALUES. HIGH PRESSURE WILL DRIFT EAST THROUGH THE DAY...WITH NORTHWEST WINDS BECOMING LIGHT IN SW MN AND NW IA WHILE LIGHT WINDS TURN GRADUALLY TO THE SOUTHEAST OVER SE SD. DID RAISE HIGHS JUST A BIT WITH DRY GROUND AND THE POTENTIAL FOR A LITTLE SUPER ADIABATIC SURFACE WARMING WITH LIGHT WINDS AND A LOT OF SUNSHINE. MONDAY INTO MONDAY NIGHT LOOKING A LITTLE WARMER AS A BOUNDARY WORKS SOUTH INTO THE AREA. DID ADD A SMALL CHANCE FOR THUNDERSTORMS ON MONDAY NIGHT AS THE BOUNDARY WORKS THROUGH BUT WITH THE MAIN UPPER LEVEL SUPPORT OFF TO THE NORTH AND EAST COVERAGE WILL LIKELY NOT BE TOO HIGH. IN THE LATTER PERIODS(TUE/FRI)...A SLIGHT SHIFT IN THE OVERALL PATTERN WITH THE STRONG UPPER LEVEL RIDGE EXPECTED TO SET UP OVER THE ROCKIES VS. THE CENTRAL UNITED STATES AS HAS BEEN THE CASE FOR THE LAST COUPLE OF MONTHS. WHAT THIS MEANS IS STILL THE POTENTIAL FOR SOME PRETTY WARM DAYS...BUT A BETTER CHANCE FOR THE OCCASIONAL COOL FRONT AND SPOTTY CHANCES FOR SHOWERS AND THUNDERSTORMS. SLIGHTLY COOLER AIR IN PLACE ON TUESDAY SHOULD ALLOW FOR TEMPERATURES NEAR OR A LITTLE BELOW NORMAL. AFTER THIS THE UPPER LEVEL RIDGE BUILDS OVER THE ROCKIES WHICH IN TURN STRENGTHENS THE NORTHWEST FLOW OVER THE NORTHERN PLAINS...LEAVING A LOT OF WIGGLE ROOM FOR TEMPERATURE POTENTIAL WITH CHANCES FOR BACKDOOR FRONTS AND DECENT HEATING AHEAD OF ANY OF THESE FRONTS. && .AVIATION.../FOR THE 18Z TAF ISSUANCE/ ISOLATED HIGH BASED THUNDERSTORMS WILL PERSIST INTO EARLY AFTERNOON ACROSS SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA ALONG AN ELEVATED BOUNDARY. THUNDERSTORM DEVELOPMENT WILL SHIFT TO AREAS WEST OF THE JAMES RIVER AFTER 22Z. AS THE STORMS DEVELOP THEY WILL FORM INTO A LINE AND SPREAD EAST REACHING I29 AROUND 01Z AND THEN CONTINUE EAST OVERNIGHT...WITH REDEVELOPMENT EXPECTED BEHIND THE FRONT AFTER 05Z AND PERSIST THROUGH MID MORNING SATURDAY MAINLY SOUTH OF I90. THE MAIN THREAT FOR LARGE HAIL WILL BE WEST OF I29 LATE THIS AFTERNOON AND EARLY EVENING WITH STORMS TRANSITIONING INTO STRONG WINDS WITH GUSTS TO 60 KNOTS POSSIBLE. THE SEVERE THREAT SHOULD WANE BY 05Z. OCCASIONAL MVFR CEILINGS AND VISIBILITIES WITH THE STORMS. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1005 AM CDT FRI AUG 03 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1005 AM CDT FRI AUG 03 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. INITIATION SHOULD BE ALONG OR WEST OF THE JAMES RIVER AROUND 4 TO 6 PM. THESE INITIAL STORMS WILL HAVE THE POTENTIAL OF PRODUCING UP TO GOLF BALL SIZE HAIL AND WINDS OF 60 MPH. STORMS ARE THEN EXPECTED TO FORM INTO MORE OF A LINE AND PUSH EAST. THE BEST THREAT IN THE MARSHALL...BROOKINGS...SIOUX FALLS AND YANKTON AREAS IS BETWEEN 6 AND 9 PM...WITH UP TO QUARTER SIZE HAIL AND 70 MPH WINDS POSSIBLE. FURTHER SOUTH AND EAST...THE MAIN THREAT IS AFTER 9 PM...WITH WINDS UP TO 60 MPH POSSIBLE. SHOWERS AND THUNDERSTORMS WILL CONTINUE BEHIND THE FRONT AFTER MIDNIGHT...ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED WITH THIS LATER ACTIVITY. EXCESSIVE TEMPERATURES... HEAT INDICES ARE LIKELY TO APPROACH 100 DEGREES THIS AFTERNOON ALONG AND SOUTHWEST OF A SIOUX CITY TO WESSINGTON SPRINGS LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER BEHIND THE COLD FRONT ON SATURDAY MORNING...ALTHOUGH SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE WEST OF INTERSTATE 29 AFTER 5 PM AND EAST OF INTERSTATE 29 AFTER 8 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Aberdeen radar (KABR), 101 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
16 hail, 7 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused tree damage, including several branches blown down.
Large hail caused an unknown amount of damage to vehicles.
Thunderstorm winds caused tree damage, including up to 10 inch diameter limbs broken off. The winds also pushed a grain wagon into a fence and caused an unknown but significant amount of crop damage.
Thunderstorm winds broke windows in at least 30 vehicles, and caused tree damage.
Thunderstorm winds caused tree damage, including a few trees blown down.
Thunderstorm winds caused tree damage, including a few trees and several large branches blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409916, 409918, 409919, 409921, 409922, 410480, 410481, 410482, 410483, 410484, 410485, 410486, 410488, 410489, 410490, 410491, 410492, 410493, 410497, 410499, 410501, 410502, 410510.